Main Article Content
This study aimed at determining the types, reasons for use, and perceived benefits or risks of traditional, complementary and alternative medicine (TCAM) used concurrently with antiretroviral therapy (ART) by HIV infected patients. A cross-sectional study was carried out, using a researcher administered semi-structured questionnaire, among HIV infected patients attending public health sector hospitals in KwaZulu-Natal.
A total of 1748 HIV-infected patients were interviewed. Overall, the prevalence of concomitant use of TCAM with ARV drugs was 10.24%. The types of TCAM used as reported by participants for their HIV condition included mainly Imbiza (traditional herbal of leaves, wood barks, and roots), supplied by local African traditional healers, namely Herbalists (Inyanga) and Diviners (Sangoma) prior to HAART (39/382, 10.21 %) and post HAART initiation (26/142, 18.31%). The search for a cure for HIV infection was the main reason for using traditional medicine prior to (212/382, 12.13%) and after HAART initiation (81/142, 4.63%). Some 1712 out of 1748 participants (97.94%) reported that ARVs were beneficial and were working for them; with 32 (1.82%) reporting that viral load reduction was faster when ARVs were combined with traditional herbal mixtures. Few participants (16/1748, 0.92%) indicated experiencing negative health effects when they combined African traditional medicine (ATM) with their ARVs such as swollen body (3), diarrhea due to overdose of herbal enemas (3), severe skin rash and eruption of boils (3), decreased CD4 count (1), vomiting blood (1), and several other adverse effects (5).
In conclusion, it was found that concomitant use of ART with TCAM is prevalent amongst HIV- infected patients. Patients used various types of traditional herbal mixtures. Although some patients may perceive health benefits by combining prescribed antiretroviral medicines with traditional herbal mixtures, healthcare professionals should be aware of this and screen patients seen by them for concomitant use of ART and TCAM in order for them to be able to advise them about adverse drug reactions and drug-herbal mixtures interactions. It is recommended that more pharmacovigilance related studies ne conducted in order to provide a better understanding or reasons, motivations and consequences resulting from concomitant use of TCAM and ARV drugs and other medicines as well.